Pennsylvania, 2021

Damaging Winds in Pennsylvania, October 21, 2021

October 21, 2021 · NWS CTP · 4 events in 3 counties and zones

A line of showers and thunderstorms ahead of an approaching cold front pushed into the western highlands of Pennsylvania during the evening of October 21, 2021. A couple of the storms in this line produced wind damage, including a microburst near Horseshoe Curve in western Blair County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of showers and thunderstorms ahead of an approaching cold front pushed into the western highlands of Pennsylvania during the evening of October 21, 2021. A couple of the storms in this line produced wind damage, including a microburst near Horseshoe Curve in western Blair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 21, 8:06 PM EST, 14 minutes earlier.

Area forecast discussion, Oct 21, 8:06 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
906 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Low pressure will track north of Pennsylvania through tonight,
dragging a cold front through the area. This will result in
showers and a few thunderstorms late this afternoon and evening,
followed by cooler conditions this weekend. An upper level
trough will swing over Pennsylvania Saturday, then begin lifting
out by late in the weekend.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
Radar at 01Z shows a solid line of convection preceding a cold
front, running from near KBFD to near KIDI. Strong deep layer
shear and a very impressive 0-1km shear of 35-40kts will
support a threat of severe wx and even an isolated tornado
across the Laurel Highlands through around 02Z. After that,
expect dwindling convection along front, as prefrontal boundary
layer stabilizes.

Strong large scale forcing, as inferred by model 500-300mb qvec
convergence fields, and a plume of deep moisture preceding the
front argue for going higher than NBM POPs this evening.

The cold front and associated showers should exit the eastern
counties around midnight. Post-FROPA NW flow regime sets in late
tonight with plenty of lake clouds and scattered showers over
the Allegheny Plateau.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
No changes seen for Friday in high confidence post-FROPA NW
flow regime, with plenty of lake clouds and scattered showers
expected over the Allegheny Plateau heading into the first half
of Friday. The focus for showers will be along and just ahead of
a secondary cold front, which will push through the northwest
mountains early in the day, then settle into the Laurel
Highlands by afternoon.

An upper level trough will pivot across the area Friday into
Saturday, accompanied by cooler temperatures and scattered
showers across the northern and western mountains.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An upper level trough will pivot across the area Friday into
Saturday, accompanied by cooler temperatures and scattered
showers across the northern and western mountains.

By early next week, the focus will shift to a slow-moving area
of low pressure lifting out of the midwest. Significant
differences exist among med range guidance as to the track and
timing of this feature. However, the latest ECENS and GEFS
support a chance of rain sometime between late Sunday and late
Tuesday, with the bulk of guidance tracking the low south of Pa.
This track, combined with a surface high to the north, should
result in chilly daytime conditions early next week. Have
undercut NBM high temps based on its warm bias in cold air
damming scenarios.

Drier and seasonable conditions appear likely by the middle of
next week, as ridging builds in at the surface and aloft.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Two lines of gusty showers and storms will move through this
evening associated with a cold front. The first line is crossing
over central PA at the time of the 0z TAF package and will
continue to move through over the next few hours. There will be
a lull after the first round of SHRA/TSRA then the second line
of gusty SHRA will move through after 0Z. Restrictions likely
in TSRA/SHRA.

Later tonight conditions will deteriorate in NW flow behind the
front at JST and BFD with low vis and cigs. Scattered
SHRA and DZ possible during the overnight hours.
Elsewhere, conditions briefly improve before going MVFR for the
day Friday. Western terminals will likely stay IFR through the
day.

Outlook...

Fri...MVFR to IFR cigs in NW flow. SHRA possible SW.

Sat...Conditions gradually improving to VFR. SHRA possible NW.

Sun...AM valley fog. SHRA possible SW.

Mon-Tue...Restrictions in SHRA and low cigs.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Guseman/DeVoir/RXR
NEAR TERM...Fitzgerald
SHORT TERM...DeVoir/Fitzgerald/RXR
LONG TERM...Fitzgerald/Gartner
AVIATION...Wagner
Hazardous weather outlook, Oct 21, 2:37 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
337 PM EDT Thu Oct 21 2021

PAZ004>006-010>012-017-018-024-033-221945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-
337 PM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms containing gusty west to
southwest winds are possible this late this afternoon and this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066-
221945-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
337 PM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 21, 5:01 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT Thu Oct 21 2021

PAZ010-011-017-212245-
Cameron PA-Clearfield PA-Elk PA-
601 PM EDT Thu Oct 21 2021

...A GUSTY SHOWER WILL IMPACT SOUTHEASTERN ELK...NORTHEASTERN
CLEARFIELD AND SOUTHEASTERN CAMERON COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a heavy downpour with
gusty winds over Medix Run, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These strong gusty winds will be near...
  Hicks Run around 610 PM EDT.
  Stevenson Dam around 625 PM EDT.

Other locations impacted by this storm include Driftwood and
Weedville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 7799 4137 7799 4122 7809 4116 7804
      4115 7856 4134 7848 4148 7806
TIME...MOT...LOC 2200Z 251DEG 40KT 4129 7834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Oct 21, 5:23 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT Thu Oct 21 2021

PAZ006-012-212300-
Potter PA-Northern Clinton PA-
623 PM EDT Thu Oct 21 2021

...HEAVY SHOWERS WITH STRONG GUSTY WINDS WILL IMPACT SOUTHEASTERN
POTTER AND NORTHWESTERN CLINTON COUNTIES THROUGH 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking heavy showers with gusty
winds along a line extending from near Tamarack to near Stevenson
Dam to 8 miles south of Hicks Run. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Keating, Renovo, South Renovo, Westport, Cross Fork, Tamarack, Kettle
Creek State Park, Hyner and Ole Bull State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4144 7760 4140 7756 4137 7754 4134 7748
      4131 7747 4122 7809 4137 7798 4148 7799
      4148 7806 4161 7760
TIME...MOT...LOC 2222Z 253DEG 35KT 4147 7794 4136 7803 4125 7820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Oct 21, 5:54 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT Thu Oct 21 2021

PAZ037-041-220000-
Northern Lycoming PA-Tioga PA-
654 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LYCOMING AND SOUTHERN
TIOGA COUNTIES THROUGH 800 PM EDT...

At 653 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ole Bull State Park to 6 miles southwest
of Leetonia to 6 miles west of Slate Run to near Hyner. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morris, Blossburg, Covington, Arnot, Leetonia, Ralston, Ogdensburg,
Cedar Run, Cammal, Slate Run, English Center, Trout Run, Barbours,
Little Pine State Park, Buttonwood, Liberty and Ski Sawmill Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7688 4158 7681 4141 7675 4137 7670
      4134 7748 4137 7754 4144 7759 4166 7760
      4179 7690
TIME...MOT...LOC 2253Z 257DEG 34KT 4160 7768 4156 7760 4147 7762 4137
7767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Oct 21, 8:13 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
913 PM EDT Thu Oct 21 2021

PAZ017-024-220200-
Clearfield PA-Cambria PA-
913 PM EDT Thu Oct 21 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLEARFIELD AND
NORTHEASTERN CAMBRIA COUNTIES THROUGH 1000 PM EDT...

At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northern Cambria, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Cambria, Patton, Hastings, Carrolltown, Blandburg, Prince
Gallitzin State Park, Irvona, Coalport, Ramey, Westover, Burnside,
Chest Springs, Glen Hope and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 7882 4072 7880 4080 7881 4084 7871
      4088 7838 4069 7837 4065 7841 4064 7844
      4060 7844 4058 7846 4056 7888
TIME...MOT...LOC 0113Z 254DEG 44KT 4071 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
October 21, 8:20 PM EST
Where
Cambria County, 1.26 mi N of Emeigh
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.718, -78.783

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Susquehanna Township.

Thunderstorm Wind, Clearfield

When
October 21, 8:50 PM EST
Where
Clearfield County, 2.2 mi NNE of Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.877, -78.358

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of Red Schoolhouse Road and Rose Lane to the west of Ashland.

Thunderstorm Wind, Blair

When
October 21, 8:53 PM EST
Where
Blair County, 1.36 mi WSW of Mill Run to 1.26 mi WSW of Mill Run
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.490, -78.452

A severe thunderstorm produced a microburst with winds estimated by a NWS Storm Survey to have been between 80 and 90 mph just to the east of Lake Altoona. Trees were snapped and uprooted in a relatively small area near Lakeside Drive.

Thunderstorm Wind, Blair

When
October 21, 8:56 PM EST
Where
Blair County, 0.82 mi SSW of Mill Run
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.489, -78.435

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Altoona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986798, 986799, 986800, 986802.